Preventing Bleeding During Chemotherapy
Chemotherapy can make your blood less able to clot. This is because it reduces the number of clotting cells (platelets) in your blood. As a result, your risk of bruising and bleeding increases. To help prevent problem bleeding, use the tips on this handout.
Know what to expect
Some types of chemotherapy cause more bleeding problems than others. Your risk of bleeding increases over the course of treatment. Your risk is greatest during the period in each treatment cycle when your platelet count is lowest. This is called the nadir. Talk with your healthcare provider about your nadir. Then take extra care to prevent bleeding at that time.
Preventing bleeding and bruising
When brushing your teeth, use a soft toothbrush. If flossing or using a dental water jet causes bleeding, stop until your platelet count increases.
Talk to your dentist about postponing teeth cleanings or dental work.
Shave with an electric razor, not a straight razor.
Ask your healthcare provider which medicines you should stop taking. Anti-inflammatory medicines such as aspirin, naproxen or ibuprofen make it harder for blood to clot.
Eat a high-fiber diet to prevent constipation. Straining at stool can cause bleeding in your anus.
Don't do contact sports or other activities likely to cause bruising.
Do not use tampons, suppositories, or enemas.
When to see your healthcare provider
Contact your healthcare provider right away if you have:
Blood in your urine or stool
Small red spots under your skin
Bleeding that won’t stop, such as from gums or nose
Menstrual flow that is heavy or lasts longer than normal
June 28, 2018
LoCicero, Richard, MD,Sather, Rita, RN